Posted on June 27, 2018
A couple of months ago, I (with the help of my psychiatrist) decided that it was time to stop taking the Venlafaxine. I don’t feel like it’s helping; it just makes me numb to everything and, as overwhelming as my emotions tend to be, feeling is better than not feeling. It might not always feel like it but that’s the truth. Plus, the side effects are not worth it, even if it was helping: my concentration and motivation were pretty bad before I started taking it but I’m pretty sure it’s gotten worse, especially recently. Writing has been such a struggle, even the practice of it. My depression has always had a negative impact on my creativity but this is the first time I’ve found it so incredibly difficult to simply write at all: getting words out has been like pulling teeth.
So I had some good reasons for wanting to stop and I’d put in the time to make sure I had an informed perspective. So I discussed it with my psychiatrist and we decided that the right move was to wean myself off the Venlafaxine and try something new.
When I first reduced the dosage, I didn’t really feel the difference. I still felt both depressed and numb, which is a really weird combination. But over time that’s changed. Obviously I can’t know how much of that to attribute to the medication change or to life in general but I still think it’s worth keeping track and I recommend this practice to everyone: it allows you to see the trends in your life and analyse what does or doesn’t work for you.
Not long after lowering the dose, I started getting headaches. The pain was very similar to the pain of a migraine but I didn’t have any of the other symptoms that come with it. Normal painkillers didn’t seem to help much and there were several occasions where I just retreated to my bed and tried to sleep through it. I had one of those headaches almost everyday for about two weeks, which was horrible but they have now passed at least. So that’s progress.
Coming out of that, I felt really raw and emotional, which was very weird, having felt so blank for months. I felt like I had no control over my emotions, which was more than a little bit scary, and kept bursting into tears over the smallest things. It’s felt a bit like I’ve had all of my emotions bottled up since I started taking Venlafaxine and suddenly they were overflowing everywhere: if something upset me, I became inconsolable and if someone irritated me, I had the urge to scream at them. I feel very lucky and grateful that I’ve managed not to scream at anyone because that isn’t how I actually feel. Once that emotion has died down a bit and I’ve been able to process the whole experience, that’s how I really feel. I live in fear of saying something I don’t mean and it ruining everything. So far, I’ve managed to manage these emotional tidal waves. They’re still happening though, even now that I’ve stopped taking the Venlafaxine completely.
And more recently I’ve started to have moments where I can think more clearly. They don’t last very long and to begin with, they were so sporadic that I didn’t even connect them to coming off the medication. But now that there have been a handful of them, it seems pretty likely that the two are linked. These moments are amazing. The feeling reminds me a bit of coming up for air after being underwater for a long time. You breathe in and you can almost feel the freshly oxygenated blood rushing around your body; everything suddenly feels so easy and you’re shocked by how hard it was up until that moment. These moments aren’t lasting very long and I wish there were more of them but it’s something.
I realise that I’m not giving this progress the recognition it probably deserves but I’m really not in a place where I can be enthusiastic and optimistic; the most I can manage right now is one foot in front of the other. My depression is worse than ever but at least it’s real. And I’m doing the best I can. That has to be enough.
Category: depression, emotions, medication, treatment Tagged: brain fog, cognition, depression, medication, medication review, medication withdrawal, mental health, mental health awareness, mental health blog, mental health blogging, mental illness, mental illness awareness, venlafaxine, withdrawal
Posted on June 3, 2018
Most of the time, I’m very good at taking my pills. I’ve had a few moments where a change in routine or a dramatic event has thrown off my rhythm but usually, I’m very diligent about taking my medication. We have a good relationship, even when I’m struggling with side effects: I know that I’m taking them to improve my quality of life and that knowledge helps me to push through whatever worries or difficulties that I have.
Having said all of that, I accidentally went into withdrawal a few weeks ago. A series of exceptionally busy days left me so tired that I just kept forgetting to take my meds before going to bed. As a one off, it’s not great but it’s not a huge deal. It happens and you resolve to be more careful. But with everything going on, suddenly four days had passed and I was in withdrawal.
I’d had a headache the day before, one that felt like my brain was too big for my skull and made me feel nauseous if I moved my eyes too fast. It was very unpleasant but I hadn’t thought much of it since it followed a very long, very busy day; a terrible headache after something like that isn’t uncommon for me. It’s like a hangover, but from socialising rather than alcohol. So I hadn’t been too worried but when I woke up the next morning (the fourth day without my medication), I couldn’t think properly. It’s hard to explain but it was like I couldn’t hold on to a single thought: one would appear and before I could follow it through, another ten would’ve flashed passed, leaving me confused and nauseous. I’ve never felt like we have full control over our thoughts – sometimes ideas appear out of nowhere and sometimes you can’t stop thinking about something regardless of how hard you try – but I do believe we have some control; you can choose which pathways to follow and which to leave unexplored, even if you can’t forget about it, for example. So to have absolutely no control over my mind was terrifying. I tried to keep calm and slowly collect my thoughts but I just couldn’t do it and ended up sobbing in my bed, curled up in the foetal position. It was really, really unpleasant.
My Mum called my psychiatrist and his advice was to take a normal dose straight away and then restart my normal routine that night so that’s what I did and within a couple of hours, I felt more normal. I could think again; the thought progressions had returned to their normal speed and made more sense, rather than being so chaotic and out of my control. So that was a huge improvement but I was completely exhausted by the experience. I spent the rest of the day on the sofa.
It was almost a week before I felt like myself again. I had trouble concentrating and had a tendency to zone out mid conversation; it kind of felt like I didn’t have enough brainpower to sustain one. Everything felt much more tiring.
So that’s my little cautionary tale. It’s so important to take your meds responsibly because not doing so can have pretty serious consequences. I was lucky: it was miserable but easily and quickly rectified. It could’ve been much worse. So, if you’re reading this and need to take your medication, please drop everything and take it now! This isn’t supposed to be advice for how to handle withdrawal (if you need that advice, please ask your medical professional!), more a description of the experience in the hope that it might be helpful to someone. Taking medication can be such a complicated, confusing ordeal and not talking about it only makes the process harder.
Hi! I’m Lauren Alex Hooper. Welcome to my little blog! I write about living with Autism Spectrum Disorder, as well as several mental health issues. I’m a singersongwriter so I’ll probably write a bit about that too.
My first single, ‘Invisible,’ is now available on iTunes and Spotify, with all proceeds going to Young Minds.
My second single, ‘Bad Night,’ is also now available on all platforms and is the first track from my new EP, ‘Honest.’